When you’re ill or in pain, your main priority is to get well. Sometimes that can mean changing your diet or undergoing special therapy. Sometimes it can be taking prescription medication.
And when you’re focusing on feeling better, the last thing you want is to gain a few extra pounds.
Unfortunately, that could be exactly what your medicine is doing to you!
Weight gain is a common side effect of many drugs, prescription and over-the-counter. Your doctor may or may not tell you this when he or she is handing you a prescription – probably because they don’t want you to be put off.
But if you’ve suddenly gained weight and can’t understand why it might be worth taking a look at what’s really in those pills you’re popping every day.
Here are the medicines most commonly associated with weight gain.
Table of Contents
Over-the-counter pain medication
When you’ve got a headache, your first reaction is probably to reach for a painkiller. But the unfortunate side-effects may make you think twice.
Non-steroidal anti-inflammatory drugs (NSAIDS) include aspirin, Ibuprofen, naproxen, diclofenac, and many others.
They work by y reducing the level of prostaglandins in your body, which can help to relieve pain. They also help reduce fever, inflammation (swelling), and prevent blood from clotting.
Available both OTC and prescription, these medications can be used to treat any kind of pain, from injuries to chronic pain conditions such as arthritis.
Anyone who’s ever taken them will know-how affect the stomach, causing bloating, constipation or nausea.
Unfortunately, this inflammation of the stomach can also simulate ‘hunger pangs’. It’s often recommended that you take these medications with food to help with absorption – but it can also make you eat more.
Diuretics (water pills)
These medications are often given to help reduce high blood pressure and the risk of heart failure. If you’ve been diagnosed with hypertension, or you have swollen ankles, you’ll probably end up with a prescription for these.
Diuretics work by helping your kidneys to flush out excess water and salt from your body – that is, they make you pee more. Less fluid in your blood vessels means less pressure, making it easier for your heart to pump blood around the body.
Of course, this loss of fluid and salt can make you rather thirsty. For some of us, it’s easy to mistake thirst for hunger – and head for a snack instead of water. In fact, our brains aren’t very good at differentiating hunger from thirst.
Nearly every one of us has suffered from lack of sleep at some stage in our lives. For some, it’s a constant battle – which is why doctor may end up recommending sleeping pills.
Sure, they’ll help you sleep – but they’ll also crank up your appetite.
Most prescription sleeping pills work by directly affecting the function of the nervous system. They bind to GABA receptors – a group of receptors in our brains that respond to a neurotransmitter primarily responsible for inhibiting the function of the nervous system. This results in a feeling of drowsiness, leading to sleep.
But the same time, they stimulate your appetite, convincing you that you need a pile of carbs or sugar cookies.
It’s estimated that one in six Americans take some kind of psychiatric drug – mostly antidepressants. There are many different types of antidepressants, all with different mechanisms.
Weight gain is a potential side effect of nearly all antidepressants, including tricyclic antidepressants (amitriptyline, imipramine and doxepin), monoamine oxidase inhibitors (phenelzine, Paroxetine) and a selective serotonin reuptake inhibitors.
There are many theories as to why antidepressants commonly lead to weight gain, but the main one is that they affect both appetite and metabolism. It may be that the antidepressants simply lift your mood so that you feel better about eating – whereas your depression may have suppressed your appetite. Food, after all, brings pleasure.
Interestingly, the drug that seems to cause the most weight gain is the SSRI called Paxil – while the antidepressant that causes the least amount of weight gain is another SSRI called Zoloft.
Of course, it’s not always possible to avoid taking certain medications – especially if you are in serious pain or have a life-threatening health condition.
If it’s only a temporary measure, your weight gain may be insignificant.
For long-term prescriptions, consider a weight management program (such as extra exercise!) to balance out the side effects. And always – talk to your doctor first!
If you like this article we recommend to check this one Which Sugar-Based Foods Are Useful and Which Ones Cause Weight Gain?
Some Frequently Asked Questions
Does medication make you gain weight?
Not all, but here in this article, we took a look at what medicine is causing weight gain, which includes the following: some anti-inflammatory drugs, diuretics (water pills), sleeping pills, antidepressants could cause more pounds. But please, remember that you need to consult with a doctor in order to stop using these drugs that you have been prescribed.
If you need a daily dose of well-being than go check here our Healthy Tips.